Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 4, NWS Little Rock, AR

March 26, 2009Polk County, Arkansas

NWS Little Rock, AR issued this tornado warning at Mar 26, 2009, 8:45 PM CDT for Polk County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2009, 8:45 PM CDT (01:45 UTC)
Expired
Mar 26, 2009, 9:31 PM CDT
In force
46 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 109 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 9:15 PM CDTFUNNEL CLOUD3 E Wickes, ARA FUNNEL CLOUD WAS SPOTTED ON POLK COUNTY ROAD 13 EAST OF WICKES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 270145
TORLZK
ARC113-270245-
/O.NEW.KLZK.TO.W.0004.090327T0145Z-090327T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
845 PM CDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 945 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  WICKES...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  GRANNIS AROUND 905 PM CDT...
  WICKES...VANDERVOORT AROUND 910 PM CDT...

&&

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3422 9447 3437 9447 3440 9447 3450 9414
      3436 9410 3435 9408 3435 9424 3423 9424
      3419 9447 3421 9448
TIME...MOT...LOC 0145Z 255DEG 20KT 3429 9450

$$

57
4 follow-up statements
000 
WWUS54 KLZK 270155
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 PM CDT THU MAR 26 2009

ARC113-270245-
/O.CON.KLZK.TO.W.0004.000000T0000Z-090327T0245Z/
POLK AR-
855 PM CDT THU MAR 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHWESTERN POLK COUNTY...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WICKES...MOVING
EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VANDERVOORT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3422 9447 3437 9447 3440 9447 3450 9414
      3436 9410 3435 9408 3435 9424 3423 9424
      3419 9447 3421 9448
TIME...MOT...LOC 0154Z 256DEG 25KT 3431 9441

$$


57
000 
WWUS54 KLZK 270212
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
912 PM CDT THU MAR 26 2009

ARC113-270245-
/O.CON.KLZK.TO.W.0004.000000T0000Z-090327T0245Z/
POLK AR-
912 PM CDT THU MAR 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHWESTERN POLK COUNTY...

AT 911 PM CDT...A TORNADO WAS REPORTED.  THIS TORNADO WAS LOCATED 
ABOUT 3 MILES EAST NORTHEAST OF WICKES...MOVING EAST AT 25 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3422 9447 3437 9447 3440 9447 3450 9414
      3436 9410 3435 9408 3435 9424 3423 9424
      3419 9447 3421 9448
TIME...MOT...LOC 0213Z 258DEG 21KT 3433 9426

$$


57
000 
WWUS54 KLZK 270214 CCA
SVSLZK

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
914 PM CDT THU MAR 26 2009

ARC113-270245-
/O.CON.KLZK.TO.W.0004.000000T0000Z-090327T0245Z/
POLK AR-
914 PM CDT THU MAR 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHWESTERN POLK COUNTY...

AT 911 PM CDT...A TORNADO WAS INDICATED BY DOPPLER RADAR.  THIS TORNADO 
WAS LOCATED ABOUT 3 MILES EAST NORTHEAST OF WICKES...MOVING EAST AT 
25 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3422 9447 3437 9447 3440 9447 3450 9414
      3436 9410 3435 9408 3435 9424 3423 9424
      3419 9447 3421 9448
TIME...MOT...LOC 0213Z 258DEG 21KT 3433 9426

$$


57
000 
WWUS54 KLZK 270231
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
931 PM CDT THU MAR 26 2009

ARC113-270241-
/O.CAN.KLZK.TO.W.0004.000000T0000Z-090327T0245Z/
POLK AR-
931 PM CDT THU MAR 26 2009

...THE TORNADO WARNING FOR SOUTHWESTERN POLK COUNTY IS CANCELLED...

THE STORM HAS MOVED INTO SOUTHEAST POLK COUNTY...AND THE WARNING FOR 
SOUTHWEST POLK COUNTY IS NO LONGER NEEDED.

&&

LAT...LON 3422 9447 3437 9447 3440 9447 3450 9414
      3436 9410 3435 9408 3435 9424 3423 9424
      3419 9447 3421 9448
TIME...MOT...LOC 0231Z 258DEG 21KT 3435 9414

$$


58

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 26, 6:20 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 26, 6:20 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
620 PM CDT THU MAR 26 2009

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE NORTHWEST
PORTION OF THE STATE OVER THE NEXT SEVERAL HOURS. PRECIPITATION WILL
MOVE ACROSS THE AREA AND EXIT EAST OF THE STATE BY THE EARLY
MORNING HOURS. FOG IS EXPECTED TO DEVELOP DURING THE EARLY MORNING
HOURS...REDUCING CONDITIONS TO MVFR TO IFR. LOW CLOUDS ARE
EXPECTED TO CONTINUE OVER THE AREA THROUGH THE END OF THE PERIOD.
&&

.PREV DISCUSSION... /ISSUED 255 PM CDT THU MAR 26 2009/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FIRST SHORTWAVE MOVING INTO EASTERN OKLAHOMA...WITH STORMS
DEVELOPING. THESE WILL MOVE EAST DURING THE NEXT FEW HOURS AND INTO
THE AREA. MAIN CONCERN FOR THE EVENING HOURS AS FAR AS SEVERE
POTENTIAL WILL BE HAIL. THIS FIRST ROUND WILL MOVE NORTH DURING THE
OVERNIGHT HOURS...AND SET THE STAGE FOR THE NEXT ROUND OF STORMS ON
FRIDAY.

MODELS ARE CONSISTENT ON MOVING SURFACE LOW FROM TEXARKANA TO JUST
SOUTH OF MEMPHIS DURING THE AFTERNOON FRIDAY. THIS WILL PLACE THE
SOUTHERN THIRD OF THE AREA IN THE WARM SECTOR. THE AREA OF BEST
SEVERE WEATHER PARAMETERS REMAINS ACROSS THE SOUTHERN/SOUTHEAST
COUNTIES...WITH MULTIPLE TYPES OF SEVERE WEATHER POSSIBLE FRIDAY
AFTERNOON AND EVENING.

MAIN CONCERNS WILL BE INSTABILITY DURING THE AFTERNOON...AND ALSO
WHERE THE LOW LEVEL JET SETS UP. IF TEMPERATURES AND DEW POINTS
CLIMB ENOUGH OVER THE SOUTH...INSTABILITY WILL BE ACHIEVED. THE BEST
WIND SHEAR WILL BE OVER THE SOUTHEAST COUNTIES...INTO THE ARKLAMISS
REGION...WHERE THE HIGHEST TORNADO POTENTIAL WILL BE. NEEDLESS TO
SAY...THIS WILL ALL BE DEPENDENT ON MANY FACTORS...AND FORECASTS
WILL BE REFINED AS MORE DATA BECOMES AVAILABLE.

NEXT CONCERN BECOMES THE UPPER LOW AND COLD CORE ASSOCIATED WITH IT.
MODELS HAVE BEEN FAIRLY CONSISTENT IN THE TRACK OF THE UPPER
LOW...BUT WITH THIS SET OF RUNS HAVE SLOWED THE SYSTEM DOWN BY 6 TO
12 HOURS. THIS WILL PLACE THE TRACK ALONG A FORT SMITH TO POPLAR
BLUFF LINE. THIS WILL PLACE MORE OF NORTHERN ARKANSAS IN THE
RAIN/SNOW MIX AREA. HAVE INCLUDED A RAIN/SNOW MIX FOR FRIDAY NIGHT
INTO SATURDAY FOR AREAS NORTH OF A BOONEVILLE TO MOUNTAIN VIEW TO
CHEROKEE VILLAGE LINE. THIS WILL MAINLY BE IN THE HIGHER
ELEVATIONS...AND AM NOT EXPECTING MUCH IN THE WAY OF SNOW
ACCUMULATIONS. THE BEST CHANCE OF ANY ACCUMULATION WILL BE IN THE
FAR NORTHWEST...INCLUDING THE DEER AND HARRISON AREAS. THERE MIGHT
BE A TENTH OF TWO OF ACCUMULATION...BUT FOR THE MOST PART...THERE
MIGHT BE SOME FLURRIES IN THE AREA TO SOME AMOUNTS IN THE
GRASS...BUT NOT EXPECTING ANY MAJOR AMOUNTS.

WRAP AROUND MOISTURE WILL MOVE OUT OF THE STATE SATURDAY
EVENING...WITH DRY WEATHER AND CLEARING SKIES FOR SATURDAY NIGHT.

LONG TERM...SUNDAY THROUGH THURSDAY
HIGH PRESSURE WILL BE OVER THE REGION TO START THE EXTENDED
PERIOD...BUT IT WILL NOT STAY LONG. THE HIGH WILL SHIFT TOWARD THE
SOUTHEAST UNITED STATES ON MONDAY...WITH AN INTENSE STORM SYSTEM
FORMING IN THE PLAINS. THE SYSTEM WILL MOVE WELL NORTH OF THE
REGION...BUT WILL DRAG A COLD FRONT INTO ARKANSAS MONDAY NIGHT.
HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT.
DRY WEATHER WILL RETURN TUESDAY/WEDNESDAY...BUT ANOTHER SYSTEM WILL
ARRIVE FROM THE WEST ON THURSDAY WITH SLIGHT CHANCES OF
PRECIPITATION.

MOISTURE APPEARS LIMITED WITH BOTH SYSTEMS. MAY HAVE TO INCREASE
POPS IF MOISTURE BECOMES MORE AVAILABLE...ESPECIALLY WITH THE LATTER
SYSTEM. APPEARS THERE WILL BE MORE DYNAMICS WITH THIS SYSTEM GIVEN A
MORE SOUTHWARD TRACK.

TEMPERATURES WILL BE AT/ABOVE NORMAL SURROUNDING THE FIRST SYSTEM.
IT APPEARS COOLER AIR WILL FOLLOW THE LATTER SYSTEM...AND BELOW
NORMAL READINGS MAY RESULT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     49  64  43  49 /  60  80  90  40
CAMDEN AR         58  75  46  55 /  60  70  70  20
HARRISON AR       47  54  38  43 /  70  80  90  60
HOT SPRINGS AR    55  70  43  52 /  60  70  80  30
LITTLE ROCK   AR  54  70  44  52 /  60  80  80  30
MONTICELLO AR     57  76  49  58 /  60  80  80  30
MOUNT IDA AR      55  69  42  51 /  60  70  70  40
MOUNTAIN HOME AR  47  56  40  45 /  60  80  90  60
NEWPORT AR        50  67  44  51 /  60  80  90  40
PINE BLUFF AR     56  74  47  55 /  60  80  80  30
RUSSELLVILLE AR   52  65  41  48 /  60  80  80  40
SEARCY AR         51  69  44  51 /  60  80  90  40
STUTTGART AR      53  72  47  54 /  60  80  80  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...60
Hazardous weather outlook, Mar 26, 6:00 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
600 PM CDT THU MAR 26 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
600 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A WARM FRONT WILL CONTINUE TO LIFT THROUGH ARKANSAS AND DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE STATE. AS A STRONG
SYSTEM MOVES CLOSER TO SOUTHERN PLAINS...ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE. THE MAIN CONCERN WITH THESE STORMS WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY THE STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
PLAINS...WITH A CONTINUED POTENTIAL FOR STRONG TO SEVERE STORMS.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. SOME HEAVY RAIN WITH LOCALIZED
FLOODING WILL BE POSSIBLE. THE STORM SYSTEM WILL MOVE NORTHEAST
ACROSS ARKANSAS FRIDAY NIGHT AND SATURDAY. WITH THE SURFACE
LOW...MUCH COLDER AIR WILL FILTER IN OVER NORTHERN ARKANSAS...AND A
SMALL CHANCE OF WINTER WEATHER WILL BE POSSIBLE. DRY SUNDAY AND MUCH
OF MONDAY. THEN A SLIGHT CHANCE OF RAIN LATE MONDAY TO TUESDAY WITH
A WEAK COLD FRONT MOVING THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DUE TO THE SEVERE WEATHER THREAT
ON FRIDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/60

In the hours before

Special weather statement, Mar 26, 7:28 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
728 PM CDT THU MAR 26 2009

ARZ030-037-270110-
LOGAN-SCOTT-
728 PM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT FOR LOGAN AND SCOTT COUNTIES UNTIL 810
PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENWOOD TO 6 MILES
NORTHEAST OF MANSFIELD...TO MANSFIELD...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN LOGAN AND SCOTT COUNTIES...INCLUDING GLENDALE...RATCLIFF...
BOONEVILLE...MAGAZINE AND PARIS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. BE PREPARED TO TAKE ACTION IF THE ALERT IS
UPGRADED TO A WARNING.

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:37 PM CDTSevere Thunderstorm WarningLZKLogan38 min
Mar 26, 8:15 PM CDTSevere Thunderstorm WarningLZKLogan12 min
Mar 26, 9:24 PM CDTTornado WarningLZKPolk35 min
Mar 26, 9:56 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike32 min
Mar 27, 5:59 PM CDTSevere Thunderstorm WarningLZKPolk35 min

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.